Virginia, 2005

Hail in Virginia, August 4, 2005

August 4, 2005 · NWS RNK · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 4, 1:40 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 4, 1:40 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT THU AUG 4 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
EARLY AFTERNOON SURFACE ANALYSIS INDICATED A WEAK SURFACE RIDGE OVER
THE MID ATLANTIC REGION WITH AN UPPER RIDGE AXIS EXTENDING FROM
CALIFORNIA EAST THROUGH VIRGINIA. NO CHANGE IN AIRMASS HAS OCCURRED
OVER THE BLACKSBURG COUNTY WARNING AREA DURING THE PAST 24-36
HOURS...WITH CURRENT TEMPERATURES ABOUT WHAT THEY WERE AT SAME TIME
YESTERDAY.

AN UNCAPPED SOUNDING ONCE AGAIN EXISTS OVER THE ENTIRE FORECAST
AREA...WITH CONVECTIVE AVAILABLE POTENTIAL ENERGY IN THE 1500-2500
J/KG RANGE WITH NO CONVECTIVE INHIBITION. HOWEVER...LACK OF ANY
FOCUSING MECHANISM...NO DYNAMIC SUPPORT...RELATIVELY DRY MID
ATMOSPHERIC PROFILE...AND A WEAK SUBSIDENCE INVERSION CENTERED
AROUND 12000 FEET IS LIMITING THUNDERSTORM ACTIVITY TO ISOLATED IN
NATURE.... WITH BEST CHANCES IN THE HIGHER TERRAIN ALONG BLUE RIDGE
WHERE UPDRAFTS ARE MORE LOCALIZED AND SUSTAINED DUE TO OROGRAPHICS
AND DIFFERENTIAL HEATING. WITH NO OTHER SUPPORT
AVAILABLE...THUNDERSTORM ACTIVITY SHOULD AGAIN RAPIDLY DISSIPATE
AROUND SUNSET WITH LOSS OF SURFACE HEATING.

WEATHER ON FRIDAY WILL BEGIN TO CHANGE AS SHORT WAVE TROF IN
NORTHERN STREAM MOVES EAST THROUGH NEW ENGLAND AND CAUSES SLIGHT
FLATTENING OF MEAN UPPER RIDGE OVER MID ATLANTIC STATES.  WEAKENING
COLD FRONT ASSOCIATED WITH SHORT WAVE TROF SHOULD APPROACH THE AREA
FROM THE NORTHWEST FRIDAY MORNING...WORKING SLOWLY INTO THE AREA
DURING THE AFTERNOON.

SUFFICIENT LOW LEVEL FORCED ASCENT/CONVERGENCE IN VICINITY OF
FRONTAL BOUNDARY SHOULD EXIST IN UNCAPPED ENVIRONMENT TO SUPPORT A
GREATER CONVECTIVE THREAT...IN BOTH AREA AND COVERAGE...BY FRIDAY
AFTERNOON...EVEN OVER PIEDMONT OF VIRGINIA AND NORTH CAROLINA WHICH
HAS BEEN LARGELY PRECIPITATION FREE THE PAST SEVERAL DAYS.

SIGNIFICANT DYNAMICS ARE LACKING WITH THIS SYSTEM.  HOWEVER...
MODERATE INSTABILITY AND A MORE SUSTAINED AND FOCUSED AREA OF
CONVERGENCE SHOULD SUPPORT THE DEVELOPMENT OF AT LEAST A COUPLE OF
STRONG-MARGINALLY SEVERE MULTICELLULAR STORMS. NO ORGANIZED SEVERE
WEATHER THREAT APPEARS TO EXIST AT THIS TIME.

TEMPERATURES ON FRIDAY WILL LIKELY BE SEVERAL DEGREES COOLER THAN
THOSE OF THE PAST COUPLE OF DAYS ACROSS SOUTHEAST WEST VIRGINIA DUE
TO MORE ABUNDANT PRE-FRONTAL CLOUDS AND A HIGHER THREAT OF
PRECIPITATION DURING THE TIME OF MAX HEATING. HOWEVER...TEMPERATURES
ACROSS THE PIEDMONT MAY AGAIN APPROACH THE LOWER-MID 90S AS SURFACE
WINDS AHEAD OF FRONT GO SLIGHTLY DOWNSLOPE AND WHERE PRE-FRONTAL
CLOUDS WILL NOT ARRIVE UNTIL LATER IN THE AFTERNOON.

DEW POINTS MIXING BACK DOWN INTO THE UPPER 60S OVER THE PIEDMONT
DURING FRIDAY AFTERNOON WILL RESULT IN HEAT INDEX VALUES APPROACHING
100F...BUT AGAIN SHY OF THE ADVISORY CRITERIA OF 105F...SO NO
ADVISORIES WILL BE POSTED. WILL NEED TO PUSH DEW POINTS INTO THE 73
DEGREE RANGE WITH MID 90 SURFACE TEMPERATURES TO CROSS ADVISORY
THRESHOLD.

&&

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
FOLLOWED HPC GUIDE GRIDS DURING THE PERIOD.  FRONTAL BOUNDARY DROPS
SOUTH IN THE AREA...AND IS EXPECTED TO WEAKEN AND STALL ACROSS THE
REGION...AS UPPER RIDGE RETROGRADES ACROSS THE SOUTHEAST. THE NAM AND
GFS HAVE SLIGHTLY DIFFERING SOLUTIONS. THE GFS DEVELOPS WEAK
CYCLONIC CIRCULATION...WITH WEAKER THE RIDGE IN COMPARISON TO
NAM...AND ACTUALLY SPREADS TROPICAL MOISTURE NORTHWARD.
OVERALL...MOISTURE REMAINS IN ENTRENCHED ACROSS THE FORECAST AREA AND
EXPECTED SCATTERED MAINLY DIURNAL CONVECTION. MADE SOME MINOR
ADJUSTMENTS IN TEMPERATURES DURING THE PERIOD AND KEPT IT
UNSETTLED.

&&

.AVIATION...
NO CHANGE IN AIRMASS OR FORECAST WEATHER FOR TAF SITES...WITH NEARLY
IDENTICAL CONDITIONS THE NEXT 24 HOURS AS WHAT HAS BEEN EXPERIENCED
THE PAST 24 HOURS.

WEAK RIDGE OF HIGH PRESSURE AT THE SURFACE WILL REMAIN OVER OR
NEAR THE FORECAST AREA THROUGH THE PERIOD...RESULTING IN VERY WEAK
OR CALM SURFACE WINDS SUPPORTING THE DEVELOPMENT OF PATCHY
NIGHTTIME FOG IN LOW LYING AREAS. LATE AFTERNOON/EARLY EVENING
ISOLATED THUNDERSTORMS SHOULD REMAIN MAINLY OVER HIGHER TERRAIN...
AND THEREFORE NOT EXPECTED TO DIRECTLY IMPACT ANY TAF SITE THROUGH
18Z FRI. WIDELY SCATTERED THUNDERSTORMS IN ADVANCE OF APPROACHING
COOL FRONT ON FRIDAY ARE NOT EXPECTED TO IMPACT SITES UNTIL 18Z OR
LATER.

DEVELOPMENT OF FOG SHOULD RESTRICT SURFACE VISIBILITY TO 3-5 MILE
RANGE AS EARLY AS 02Z THIS EVENING AT LEWISBURG AND DANVILLE...
AND IN 06-07Z TIMEFRAME AT BLUEFIELD AND LYNCHBURG. OCCASIONAL
PERIODS OF INSTRUMENT FLIGHT RULE CONDITIONS ARE POSSIBLE AT
AFOREMENTIONED AIRPORTS WITHIN A COUPLE HOURS OF INITIAL ONSET OF
FOG. BRIEF RESTRICTION IN VISIBILITY TO 5 OR 6 MILES POSSIBLE AT
ROANOKE AN HOUR EITHER SIDE OF SUNRISE FRIDAY.

ALL LOCATIONS SHOULD SEE RAPID RETURN TO VISUAL FLIGHT RULE
CONDITIONS WITH NO VIS

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

DW/KK/DW
Hazardous weather outlook, Aug 4, 4:50 AM EST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
550 AM EDT THU AUG 4 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-051000-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
550 AM EDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...
SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHEAST WEST
VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Roanoke radar (KFCX), 50 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Patrick

When
August 4, 3:00 PM EST
Where
Patrick County, 5 mi SW of Stuart
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.580, -80.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471880.